Texas, 2011

Drought in Texas, May 17 to 31, 2011

May 17 to 31, 2011 · NWS BRO · 4 events in 4 counties and zones

A cool front and upper level disturbance crossing the Deep South Texas Brush Country on May 12th brought significant local rainfall to Brooks, Jim Hogg, and Kenedy County, temporarily relieving the extreme to exceptional drought. Additional very localized rains on May 15th, and again on May 20th, helped on several ranches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A cool front and upper level disturbance crossing the Deep South Texas Brush Country on May 12th brought significant local rainfall to Brooks, Jim Hogg, and Kenedy County, temporarily relieving the extreme to exceptional drought. Additional very localized rains on May 15th, and again on May 20th, helped on several ranches. Across the Lower Rio Grande Valley, where the heavy rains faded to sprinkles or light showers, conditions intensified to exceptional, which would continue into June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 16, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, May 16, 11:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1220 AM CDT TUE MAY 17 2011

.DISCUSSION...SEE UPDATED AVIATION SECTION FOR DISCUSSION ON THE
06Z TAF PACKAGE.

&&

.AVIATION...VFR FLIGHT CONDITIONS ARE EXPECTED TO PREVAIL OVER
AREA TERMINALS FOR THE NEXT 24 HOURS. FEW TO SCT CLOUDS BASED
AROUND 4-6 KFT HAVE BEEN OBSERVED THE PAST SEVERAL HOURS. THIS
CLOUD COVER WILL PERSIST THROUGH THE NIGHT. CLOUDS WILL BE
INCREASING MOVING THROUGH THIS AFTERNOON AND ESPECIALLY INTO THIS
EVENING. SKIES WILL BECOME OVERCAST WITH SLIGHTLY LOWER CIGS LATE
THIS EVENING INTO THIS OVERNIGHT HOURS. OTHERWISE...LIGHT EAST
WINDS WILL BE INCREASING TODAY AND SWITCHING TO MORE OUT OF THE
SOUTHEAST. WINDS WILL INCREASE TO AROUND 15 KNOTS WITH SOME HIGHER
GUSTS FOR THIS AFTERNOON...BUT WILL DECREASE SOMEWHAT FOR THIS
EVENING.

&&

.PREV DISCUSSION... /ISSUED 700 PM CDT MON MAY 16 2011/

DISCUSSION...SEE UPDATED AVIATION SECTION FOR THE DISCUSSION ON THE
00Z TAF PACKAGE.

AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE REGIONAL AIRPORTS
FOR THE NEXT 24 HOURS.  PARTLY CLOUDY THIS EVENING BECOMING MOSTLY
CLOUDY LATER TONIGHT AND INTO THE DAY ON TUESDAY WITH SOME SC CLOUDS
WITH CIGS ABV 3000 FEET.  WINDS WILL BE LIGHT FROM THE EAST TONIGHT
BECOMING MODERATE FROM THE SOUTHEAST BY MIDDAY TUESDAY AND
CONTINUING THROUGH TUESDAY EVENING.

PREV DISCUSSION... /ISSUED 153 PM CDT MON MAY 16 2011/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...MODERATE MID LEVEL
AND SURFACE RIDGING WILL DOMINATE THE SOUTH CENTRAL PLAINS STATES
AND MEXICO IN THE SHORT TERM MAINTAINING A PRETTY WARM AND DRY
ATMS ACROSS THE REGION. HOWEVER TO THE NORTHWEST A MAJOR CLOSED
MID LEVEL LOW WILL DIG SLOWLY EAST ACROSS THE PACIFIC NW AND THE
ROCKIES OVER THE PERIOD. THIS WILL ALLOW A PRETTY QUICK RETURN OF
A WARMER AND MOISTER S-SE LOW LEVEL FLOW OFF OF THE GULF OF MEX
STARTING TONIGHT AND CONTINUING INTO TUES AND TUES NIGHT. THIS
WILL STEADILY INCREASE TEMPS AND DEW POINTS OVER THE REGION AND
WILL ALSO GENERATE A RETURN OF THE STRONGER S-SE SURFACE WINDS
STARTING TOMORROW. THE MET FORECAST HIGH TEMPS HAVE A SLIGHT WARM
BIAS VERSUS THE MAV HIGHS AND WILL GO WITH A BLEND OF THE TWO
MODEL SETS THROUGH THE SHORT RANGE. MAV AND MET MIN TEMPS ARE IN
BETTER AGREEMENT AND WILL NOT STRAY TOO FAR FROM THESE.

LONG TERM /WEDNESDAY THROUGH MONDAY/...THE INHERITED LONG TERM
FORECAST LOOKED REASONABLE. THEREFORE...THE MAIN ADJUSTMENT WAS TO
REFRESH THE WINDS USING THE GFS. SYNOPTICALLY...MID LEVEL LOWS
WILL BE OVER THE MID ATLANTIC STATES AND THE GREAT BASIN...WITH
RIDGING OVER EAST TEXAS IN THE PROCESS OF SHIFTING EAST. SURFACE
LOW PRESSURE WILL DEEPEN OVER THE TEXAS PANHANDLE WEDNESDAY...AS
A STORM SYSTEM DEVELOPS AND MOVES NORTH. THE DRY LINE AND A WEAK
FRONT WILL LIE OVER CENTRAL AND WEST TEXAS...RESPECTIVELY...ON
THURSDAY. CONVECTION MAY SUBSEQUENTLY DEVELOP OVER THE EASTERN
SECTIONS OF TEXAS...BUT LITTLE IS EXPECTED THIS FAR SOUTH. THE
BACKSIDE OF THE RETREATING MID LEVEL RIDGING WILL STILL EXERT AN
INFLUENCE LOCALLY...AND COULD WORK TO DESTABILIZE THE ATMOSPHERE
IN THE LONGER TERM. SOUTHWEST FLOW ALOFT WILL BRING INCREASED
UPPER CLOUDS. THE FRONT AND DRY LINE WILL MERGE ON FRIDAY OVER
THE EASTERN HALF OF TEXAS...THOUGH THE MID LEVEL PATTERN WILL NOT
ENCOURAGE A STRONG SOUTHWARD PUSH ALONG THE LINE OF CONVECTION.
THERE WILL STILL BE POTENTIAL FOR SOME CONVECTION TO MOVE IN THIS
DIRECTION FROM SOUTH CENTRAL TEXAS ON FRIDAY AND SATURDAY...
PERSISTING INTO SUNDAY. ONCE THIS THREAT PASSES...THE DRY LINE
WILL FORM AGAIN OUT WEST AS THE NEXT MID LEVEL TROUGH DEEPENS IN
THE GREAT BASIN. BOTTOM LINE IN THE LONG TERM IS A MIX OF CLOUDS
AND SUN THROUGH THE FORECAST WITH NEAR NORMAL TO SLIGHTLY ABOVE
NORMAL TEMPS AND MODERATE TO STRONG ONSHORE WINDS.

MARINE...
TONIGHT THROUGH TUESDAY NIGHT...CURRENT BENIGN MARINE CONDITIONS
WILL ENTER INTO A PERIOD OF TRANSITION TONIGHT INTO TUES AS THE
PGF GRADUALLY STRENGTHENS OVER THE REGION. THIS WILL RESULT IN
STEADILY BUILDING MARINE WINDS AND SEAS OVER THE REGION THROUGH
TUESDAY NIGHT POSSIBLY GENERATING SMALL CRAFT ADVISORY CONDITIONS
BY TUES EVENING FOR THE GULF WATERS. WILL NOT POST ANY ADVISORIES
AT THIS TIME AS WILL SEE HOW QUICKLY THE PGF STRENGTHENS.

WEDNESDAY THROUGH SATURDAY...REFRESHED THE MARINE WINDS AND SEAS
IN THE LONG TERM FORECAST...AND ALSO SLIGHTLY REDUCED POPS IN SOME
TIME PERIODS. IN GENERAL...DO NOT EXPECT MARINE PRECIPITATION TO
NECESSARILY MATCH THAT OVER LAND...THOUGH ISOLATED MARINE SHOWERS
CAN NOT BE RULED OUT. A PERSISTENT SOUTHEAST WIND WILL BUILD SEAS
OVER TIME WITH BORDERLINE SMALL CRAFT ADVISORY CONDITIONS POSSIBLE
THROUGH THE MARINE LONG TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  83  67  85  74 / MMM   0  10  10
BROWNSVILLE          85  66  88  74 / MMM   0  10  10
HARLINGEN            86  65  89  72 / MMM   0  10  10
MCALLEN              89  67  92  71 / MMM   0  10  10
RIO GRANDE CITY      90  67  93  71 / MMM   0  10  10
SOUTH PADRE ISLAND   83  70  82  74 / MMM   0  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

67/51
Hazardous weather outlook, May 16, 4:04 AM CST, 19 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
504 AM CDT MON MAY 16 2011

TXZ248>257-171015-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
504 AM CDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ELEVATED RISK FOR RIP CURRENTS WILL BE POSSIBLE BY TUESDAY AND
PERSIST THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-171015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
504 AM CDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE ACROSS ALL OR
PORTIONS OF THE LOWER TEXAS COASTAL WATERS BY TUESDAY AND PERSIST
THROUGH THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Jim Hogg

When
May 17, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Drought conditions improved slightly across eastern Jim Hogg County as a few showers and isolated thunderstorms moved across the county the middle of May. |Exceptional D4 drought conditions remained across the western and south central half of the county but conditions improved to extreme D3 drought conditions across the eastern and north central half of Jim Hogg County.

Livestock began to feel the effects of the drought by month's end, as feed supplies, particularly hay, corn, and sorghum, withered in the dry heat. Details on livestock and grain impacts will be provided in the June Storm Data report under Crop Damage.

Drought, Cameron

When
May 17, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Drought conditions intensified across Cameron County the middle of May as locally heavy rainfall that accompanied a cooling front on May 12th, and the returning warm front on May 15th, left only sprinkles and a few light showers. Exceptional D4 drought conditions spread across the western and southern two thirds of Cameron County by the 17th. Extreme D3 drought conditions continued across the northern and northeastern one third of Cameron County. Both conditions continued across Cameron County through the end of the month.

Dryland crops began to wither under the lack of rainfall as May turned to June. Related damage to crops and livestock will be provided in the June Storm Data report under Crop Damage.

Drought, Brooks

When
May 17, 12:00 AM CST to May 31, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Drought conditions would fluctuate in Brooks County after May 17th, courtesy of several rainfall events. Widespread, locally heavy rains fell on the 12th ahead of a cool front. Scattered showers and thunderstorms developed on the 15th as a the front retreated northward and a weak disturbance moved along it. Finally, intense heating and increased humidity combined with an enhanced sea breeze on the 20th to produce locally torrential rains and hail which stretched from the southwest ranchlands northeast into Falfurrias.

The rains knocked conditions back to Extreme (D3) with a pocket of Severe (D2) around Falfurrias from the 17th to 30th; Extreme conditions would retreat to the western quarter of the county on the 31st with Severe conditions covering the remainder of the county.

The rains temporarily slowed crop and livestock stress, which had increased rapidly through April and mid May. Unfortunately, dry and very hot conditions returned for much of June, increasing stress on agriculture. Any damage information will be provided in the June Storm Data report under Crop Damage.

Drought, Coastal Cameron

When
May 17, 12:00 AM CST to May 31, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Other Federal Agency

Drought conditions intensified across Coastal Cameron County by the middle of May, and would continue through month's end. Locally heavy rains which impacted the Brush Country and King Ranch dwindled to only a sprinkle for the Lower Texas coast. Exceptional D4 drought conditions spread across the southern half of Coastal Cameron County the middle of May. Extreme D3 drought conditions continued across the northern half of Coastal Cameron County. These conditions continued through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298238, 298240, 298241, 298243.